Virginia, 2018

Tornado in Virginia, July 24, 2018

July 24, 2018 · NWS LWX · 1 event in 1 county or zone

A trough of low pressure remained to our west and a southeast flow continued to pump in copious amounts of moisture. A few thunderstorms developed along a surface boundary to the south, and there was enough low-level rotation for an isolated thunderstorm to produce a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure remained to our west and a southeast flow continued to pump in copious amounts of moisture. A few thunderstorms developed along a surface boundary to the south, and there was enough low-level rotation for an isolated thunderstorm to produce a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 3:08 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 24, 3:08 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
408 AM EDT Tue Jul 24 2018

.SYNOPSIS...A broad and slow moving low pressure system over the
Southeast will influence the Mid Atlantic through the middle of
the week. A pair of cold fronts will move through the area during
the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Plume of very deep moisture with PWs > 2.0 will remain over our
area through Wed keeping the risk of excessive rains very high atop
saturated ground and very high stream levels. Best short-term
guidance with respect to location of convection seem to be the
HiRes ARW which shows current line of showers/t-storms over ern
NC lifting northward later this morning and reaching nrn VA
around 10Z-11Z. There could be a lull in the shra activity late
in the morning into the early afternoon as suggested by short-
term models, but difficult to say given current pattern.

Multiple rounds of showers/t-storms are expected Tue afternoon
into Wed posing a significant risk of flash flooding.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

While guidance indicate that the deep plume of moisture will
start shifting east Wed, it appears there will be additional
forcing with the approach of the upper trof from the west. There
could be very intense convection right along the I-95 corridor
in northeast MD. Threat of heavy rains and flooding should be
ending by 00Z Thu as deep moisture is pushed to the east.

Thu and Thu night now looking mostly dry as a pair of cold
fronts move through the area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

On Friday, a potent upper-level low will track from the northern
shores of Lake Superior to the southern tip of James Bay. This
system will drive a weak surface cold front southeastward toward our
area Friday afternoon. Boundary layer moisture will be relatively
low compared to previous days, and mid-level height falls will be
minimal over our area. With little forcing for ascent, and sub-
optimal moisture levels, little to no development of storms is
expected well in advance of the frontal boundary. Closer to the
boundary itself, moisture pooling ahead of the boundary (leading to
higher dewpoints and resultant higher instability), coupled with
surface convergence in the vicinity of the front should lead to the
development of some showers and storms. Most guidance currently has
those storms developing Friday afternoon across PA and WV. It looks
like the best chance for any showers and storms Friday afternoon in
our forecast area will be closer to the frontal boundary across
Northern MD and the WV Panhandle. A belt of fairly strong mid-upper
level winds will rotate along the southern periphery of the upper
low. This will lead to 0-6 km shear values on the order of 35-40 kt;
which when coupled with around 1000 J/kg of MLCAPE could promote
organized thunderstorm activity (where storms actually form).

Chances for showers and thunderstorms will linger through Friday
evening as the surface front progresses eastward through the area.
The front will eventually stall out either overhead or just to our
southeast. The position of the front will be important for our
weather on Saturday. With a broad, longwave trough off to our
northwest, most model guidance has locations to the south of the
front convecting with better boundary layer moisture in place. Model
guidance isn't in great agreement with the position of the front,
but it appears as though southern portions of our forecast area will
have the highest chance for an afternoon shower or thunderstorm on
Saturday.

By Sunday model solutions begin to diverge. The GFS has a more
amplified mid-upper level flow pattern compared to the Euro, leading
to appreciable moisture return at the surface, which results in the
development of afternoon showers and thunderstorms. The Euro on the
other hand is more zonal in nature and keeps the front suppressed off
to the south, leading to more stable and dry conditions. Either way,
the highest chances for any showers or thunderstorms on Sunday will
again be to the south.

Progressing into early next week, both the GFS and the Euro start to
dig a trough southward across the center part of the country.
Southerly flow between that system and a strong oceanic high over
the Atlantic will allow elevated levels of moisture to return to the
area by Monday (precipitable water values approaching 2 inches).
This will lead to the development of afternoon showers and
thunderstorms area wide on Monday.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...

MVFR cigs likely through much of the day in shra/tsra. Guidance
indicate cigs lowering to IFR/LIFR tonight. Conditions begin to
improve Wed evening.

Intermittent sub-VFR conditions could be possible with any afternoon
thunderstorm activity Friday through Monday.

&&

.MARINE...

SCA conditions likely through Wed night, then winds diminishing
below SCA Thursday and remaining below SCA through the weekend.

Winds are expected to remain below the SCA threshold Friday through
Monday. Afternoon showers and thunderstorms could have impacts on
marine activities.

&&

.HYDROLOGY...

Repeated rounds of showers and thunderstorms through Wednesday
will lead to increasingly susceptible conditions for not only
flash flooding but eventually some river flooding. Soils
already saturated, so it won't take much to realize flood
concerns. Flash Flood Watches have been extended through Tuesday
evening. In addition, River Flood Watches in effect for several
points in the Potomac and Rappahannock basins, mainly in the
east. Warnings are also in effect for Frederick and Dawsonville.
Please refer to AHPS for details.

&&

.TIDES/COASTAL FLOODING...

Minor coastal flooding is expected to persist through at least
Wed morning due to elevated water levels in southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
     Coastal Flood Advisory until 10 AM EDT Wednesday for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory until 4 AM EDT Wednesday for MDZ017.
     Coastal Flood Advisory until noon EDT today for MDZ508.
     Coastal Flood Advisory until 9 AM EDT Wednesday for MDZ014.
     Coastal Flood Advisory until 10 AM EDT this morning for MDZ011.
VA...Flash Flood Watch through late tonight for VAZ025>031-036>040-
     050>057-501-502-505>508.
     Coastal Flood Advisory until 10 AM EDT Wednesday for VAZ054.
WV...Flash Flood Watch through late tonight for WVZ051>053.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CS/KJP
AVIATION...CS/LFR/KJP
MARINE...CS/LFR/KJP
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Jul 24, 4:33 AM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
533 AM EDT Tue Jul 24 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
533 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect.

Scattered showers and thunderstorms with gusty winds over the
waters may require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flash Flood Watch remains in effect through Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
rainfall totals and any observed flooding to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
533 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for all areas along and east of
the Interstate 81 corridor.

River flooding is likely on area mainstem rivers due to excessive
runoff from heavy rain, mainly east of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flash Flood Watch is in effect for all areas along and east of
the Interstate 81 corridor through Wednesday afternoon.

River flooding is likely on area mainstem rivers due to excessive
runoff from heavy rain, mainly east of the Blue Ridge through at
least Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.  Please report
rainfall totals and any observed flooding to the National Weather
Service.

The radar

The Sterling radar (KLWX), 33 km away, was scanning. The volume nearest the first event began at 09:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fairfax

When
July 24, 4:54 AM EST to 4:55 AM EST
Where
Fairfax County, 0.07 mi SSE of Edsall Park to 0.16 mi NE of Edsall Park
Rating
EF0
Path length
0.21 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.819, -77.170

The National Weather Service in Baltimore MD/Washington DC confirmed an EF-0 tornado at Thomas Jefferson High School in Lincolnia Virginia.

The tornado touched down briefly just south of the softball field, damaging fences, two sheds, light poles and several trees. A shipping container was lofted over 100 yards as the tornado crossed the softball field moving northeast over an adjacent|athletic field. The tornado then lifted over the northeastern part of the school property.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyThe tornado archive for Virginia, 2018Warnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768163.